Colorado, 2009

Damaging Wind in Colorado, August 3, 2009

August 3, 2009 · NWS GLD · 1 event in 1 county or zone

Collapsing thunderstorms produced an area of strong outflow near the Colorado-Kansas state line. An isolated severe wind event occurred at the Burlington, Colorado airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Collapsing thunderstorms produced an area of strong outflow near the Colorado-Kansas state line. An isolated severe wind event occurred at the Burlington, Colorado airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 3, 4:22 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 3, 4:22 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT MON AUG 3 2009

.DISCUSSION...
219 PM MDT MON AUG 3 2009

1630Z WATER VAPOR IMAGERY INDICATES LARGE CUT OFF LOW OFF OF THE
CALIFORNIA COAST WITH RIDGE AXIS ACROSS THE ROCKIES WITH GENERALLY
NORTHWESTERLY FLOW ALOFT ACROSS THE CWA. AT THE SFC...WEAK FRONTAL
ZONE WAS DRAPED ACROSS THE NORTHERN CWA.

TONIGHT...MAIN CONCERN WILL BE IF ANY THUNDERSTORMS CAN DEVELOP LATE
THIS AFTERNOON AND EARLY THIS EVENING...AND HOW LONG THEY WILL
SURVIVE ONCE SUN GOES DOWN. CURRENT INDICATIONS ARE THAT A FAIRLY
ROBUST CAP WILL BE IN PLACE...AND WITH ONLY WEAK SFC FORCING
EXPECTED DO NOT ANTICIPATE ANY WIDESPREAD PRECIPITATION. WEAK H7
TROUGH WILL WORK ITS WAY ACROSS THE AREA TONIGHT AND STRENGTHENING
H85 WINDS WILL INCREASE CONVERGENCE ALONG FRONTAL ZONE. WHILE AIRMASS
ALOFT REMAINS VERY DRY WITH DEWPOINT DEPRESSIONS NEARLY 20C. AT
FIRST GLANCE IT WOULD APPEAR TO DRY FOR ANY PARCELS TO BE LIFTED TO
SATURATION...BUT VERY STEEP LAPSE RATES NEARING DRY ADIABATIC WOULD
SUGGEST LITTLE IF ANY INHIBITION TO BE OVERCOME EVEN PRIOR TO A
PARCELS SATURATION. AS SAID BEFORE...TOO MANY NEGATIVES APPEAR TO
THINK THERE WILL BE ANY WIDESPREAD PRECIPITATION BUT MAY BE JUST
ENOUGH FORCING TO KEEP ANY STORMS THAT FORM THIS AFTERNOON GOING
THOUGH THE EVENING.

TOMORROW-TOMORROW NIGHT...FRONTAL ZONE WILL SLOWLY SLIDE TO THE
SOUTH ACROSS THE AREA DURING THE MORNING HOURS...WITH GENERALLY
EASTERLY FLOW EXPECTED ACROSS MUCH OF THE AREA. AGAIN CAPPING WILL
BE QUITE STRONG...BUT WITH AFTERNOON TEMPERATURES APPROACHING 100
HIGHER TD VALUES...AND WEAK OROGRAPHIC FORCING SHOULD BE ENOUGH TO
SPARK A STORM OR TWO. ONCE AGAIN WEAK WAA/ISENTROPIC FORCING WILL
DEVELOP OVERNIGHT ABOVE FRONTAL SFC...WITH VERY STEEP LAPSE RATES
BTWN H7 AND H5. CURRENT FORECAST LOOKS REASONABLE WITH LOW POPS
OVERSPREADING ENTIRE AREA OVERNIGHT AS CONFIDENCE NOT THERE TO
REALLY HIGHLIGHT ONE PARTICULAR AREA AT THIS POINT.

WEDNESDAY-WEDNESDAY NIGHT...VERY SIMILAR PATTERN ONCE AGAIN EXPECTED
ACROSS THE CWA WITH WEAK EASTERLY FLOW BRINGING AN UPSLOPE COMPONENT
TO THE WINDS. CAPPING WILL ONCE AGAIN BE STRONG ACROSS THE
AREA...WITH WEAK FORCING ALOFT DEVELOPING OVERNIGHT...RESULTING IN A
VERY SIMILAR FORECAST TO THE LAST FEW DAYS. DIFFERENCES BEGIN TO
EMERGE WITH RESPECT TO FRONTAL POSITION BETWEEN GFS AND NAM...WITH
NAM KEEPING FRONT WELL TO THE SOUTH AND GFS LIFTING IT ACROSS MUCH
OF THE CWA. ALTHOUGH SREF SEEMS TO FAVOR NAM SOLUTION IT APPEARS
MAIN DRIVING FORCE IN KEEPING FRONT TO THE SOUTH IS CONVECTION
DEVELOPING ACROSS NEBRASKA AND COLD POOL REINFORCING THINGS. WHILE
THIS IS CERTAINLY POSSIBLE...CONFIDENCE REALLY TOO LOW WITH RESPECT
TO PRECIP CHANCES AND COVERAGE TO THINK THERE WILL BE A LARGE IMPACT
ON WINDS AND TEMPS. POTENTIAL FOR A COOLER PUSH ALSO PLAYING HAVOC
WITH EXPECTED TEMPS...AS MIXED LAYER TEMPS RANGING FROM THE LOWER
90S TO LOW 100S. WILL TREND TOWARDS THE WARMER SIDE OF THINGS

IN THE EXTENDED...MEDIUM RANGE MODELS IN REASONABLE AGREEMENT WITH
OVERALL PATTERN THROUGH THE PERIOD. CONSENSUS BETWEEN THE MODELS
WILL BE FOR LARGE RIDGE AXIS TO SLOWLY SHIFT TO THE EAST THROUGH THE
PERIOD. GENERALLY SPEAKING...VERY WARM TEMPS ALOFT WILL LIKELY
INHIBIT CONVECTION THROUGH MUCH OF THE PERIOD WITH THE EXCEPTION OF
A FEW PERIODS WHERE FRONTAL ZONE WILL BE IMPACTING CWA. BIG WX
IMPACT HERE WILL BE PROLONGED PERIOD OF HEAT...WITH MULTIPLE DAYS OF
100+ DAYS LIKELY TO CONTINUE THROUGH MUCH OF THE PERIOD.

JRM
&&

.AVIATION...
522 PM MDT MON AUG 3 2009

FOR THE 00Z TAF CYCLE...VFR CONDITIONS AND GENERALLY QUIET WEATHER EXPECTED
THROUGH TAF VALID PERIOD. AN ISOLATED THUNDERSTORM OR TWO IS POSSIBLE
BOTH THIS EVENING AND LATE IN THE TAF TOMORROW...PROBABILITIES LOW ENOUGH
TO NOT INCLUDE IN TAF. WINDS WILL BE RELATIVELY LIGHT THROUGHOUT PERIOD
AS WELL.

GJG
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 3, 10:04 AM MST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1104 AM MDT MON AUG 3 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1104 AM MDT MON AUG 3 2009 /1204 PM CDT MON AUG 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FORECAST AREA THIS
AFTERNOON AND EVENING. STRONG GUSTY OUTFLOW WINDS AND DANGEROUS
CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS.

TEMPERATURES WILL BE HOT ACROSS THE CENTRAL HIGH PLAINS TODAY WITH
READINGS IN THE UPPER 90S AND LOWER 100S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT CONDITIONS WITH HIGH TEMPERATURES WELL INTO THE 90S AND LOWER
100S WILL CONTINUE THROUGH THE WEEK AND INTO THE WEEKEND.

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY THROUGH THE WEEK AND INTO THE WEEKEND. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME...BUT ANY THUNDERSTORMS THAT
DEVELOP WILL PRODUCE DANGEROUS CLOUD TO GROUND LIGHTING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 01:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
August 3, 6:42 PM MST
Where
Kit Carson County, 3.91 mi SSW of Burlington
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
39.245, -102.285

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181876.